MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BLADE VARIAX AO, T7, SELF RETAINING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BLADE VARIAX AO, T7, SELF RETAINING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 703665
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
When the locking screw was inserted and final tightened, the tip of the screwdriver was broken.The broken tip of the driver remains in the screw head.Attempted to remove it, but could not extract it.Since the broken part protruded from the screw head, it was machined so as to shave off using an air drill, and it was completed the procedure.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: visual inspection: the tip of the returned device was found to be broken.The breakage surface of the blade is twisted showing torsional deformation, and the broken edges are sharp without any signs of rust.Such a twisted pattern is consistent with over-torqueing of the device.The root cause of the failure was repeated powerful dynamically overload during use.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by over torque.As per ifu, "ensure that you are familiar with the recommended uses, compatibility and correct handling of the instrument.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.Before every operation, ensure that all devices to be used during the operation function correctly with each other." regular functional check and visual inspection is recommended.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER BLADE VARIAX AO, T7, SELF RETAINING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8449768
Report Number0008031020-2019-00310
Device Sequence Number1288799
Product Code LXH
UDI-Device Identifier04546540652386
UDI-Public04546540652386
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703665
Device Lot Number00002F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2019
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer04/30/2019
Initial Report FDA Received Date03/25/2019
Supplement Report FDA Received Date05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;